Colorado, 2026Winter Storm and Winter Weather in Colorado, February 16 to 19, 2026
February 16 to 19, 2026 · NWS GJT · 13 events in 13 counties and zones
A low pressure trough digging southward down the west coast along with a 180 kt jet stream allowed a significant surge of Atmospheric River moisture along with strong southwest winds to advect into eastern Utah and western Colorado. This allowed for significant mountain snowfall across most mountains in eastern Utah and western Colorado where one to two feet of snow fell.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough digging southward down the west coast along with a 180 kt jet stream allowed a significant surge of Atmospheric River moisture along with strong southwest winds to advect into eastern Utah and western Colorado. This allowed for significant mountain snowfall across most mountains in eastern Utah and western Colorado where one to two feet of snow fell. Snowfall transitioned from a heavy wet snow with lower snow ratios in the early stages to an efficient power like snow with higher snowfall ratios due to the drastically changing temperatures. Some favored southwest slopes received up to three or more feet of snow as well. The strong jet allowed for strong winds and blowing snow in addition to the heavy snow falling with gusts in the 45 to 60 mph range on average across the mountains with some localized higher gusts above 70 mph. Due to the warm airmass, most lower valleys received rain or a mix limiting accumulations except the southwest Colorado valleys that saw a combination of heavy snow and blowing snow due to the wind once they received the colder air with a second shortwave and strong cold front towards the latter half of this three day storm event. There were also some snow squalls in some areas due to the combination of heavy snow, wind and low visibility at times with the passage of the strong cold front toward the latter half of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 12:33 PM MST, 3 hours 27 minutes earlier. Its key messages:
- Strong winds are expected tomorrow with gusts around 30-50 mph and upwards of 70 mph in the mountains.
- Snow showers increase in coverage and intensity late tonight. There is a potential for snow squalls between 2 AM and 9 AM.
- Gusty winds persist all day. Snow improves for the valleys tomorrow during the day although light snow will continue in the mountains.
- Another rounds of moderate to heavy snow is expected on Wednesday during the day. Wind gusts will again range from 25-50 mph and upwards of 60 mph in the mountains.
- A final round of snow is possible Friday, with drier conditions expected this weekend.
Area forecast discussion, Feb 16, 12:33 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1233 PM MST Mon Feb 16 2026
.KEY MESSAGES...
- Strong winds are expected tomorrow with gusts around 30-50
mph and upwards of 70 mph in the mountains.
- Snow showers increase in coverage and intensity late tonight.
There is a potential for snow squalls between 2 AM and 9 AM.
- Gusty winds persist all day. Snow improves for the valleys
tomorrow during the day although light snow will continue in
the mountains.
- Another rounds of moderate to heavy snow is expected on
Wednesday during the day. Wind gusts will again range from
25-50 mph and upwards of 60 mph in the mountains.
- A final round of snow is possible Friday, with drier
conditions expected this weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1213 PM MST Mon Feb 16 2026
Shortwave trough make landfall along the West Coast is still on
track to impact the region tonight and tomorrow. Moisture will
gradually increase through out the day and by late evening light
snow showers will develop across some of the western mountain
ranges. Winds also increase overnight as the strong jet spreads
overhead. The trough and associated cold front sweep through
tomorrow morning centered around sunrise. The front will be moving
fairly quick, but instability may allow for moderate to heavy rates
for a few hours. Given the relatively warm temperatures at lower
elevations it may be in the form of rain changing to snow. Higher
elevation valleys will be cool enough for all snow, but roads
temperatures may not support accumulation. There is a potential that
rates could overcome that and the result would be slick spots. The
other impact along this cold front will be wind gusts as these
showers may allow for those strong winds to mix to the surface.
These snow squalls could lower visibility drastically and cause
travel issues that way too. The roads may go from dry to having a
few inches in 0.5-1 hour with near white out. Those amounts are not
enough to warrant winter weather advisories, but just know that
conditions could change rapidly along this front. Conditions improve
late morning especially for the valleys although the mountains will
continue to see light orographic snow showers. Wind gusts of 30-50
mph will be common and as high as 70 mph in the mountains for most
of the day. Blowing and drifting snow could still cause travel
impacts on the passes even though the rates decrease. Snow levels
drop to most of the valley locations in the evening, but many place
will see lows around freezing. This sets the stage for which
locations could see accumulating snow for the second round. The next
shortwave approaches the area tomorrow night. This is when the
coverage and rates increase especially for the mountains. Given the
cooler temperatures overall snow may be able to accumulate on some
of the roadways making for impacts on the morning commute.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1213 PM MST Mon Feb 16 2026
GFS and ECMWF guidance is confident in a second round of atmospheric
river moisture arriving on Wednesday, producing another burst of
precipitation across the region. This looks to be accompanied by
another cold front as well, which should plummet afternoon highs to
5-10 degrees below normal across most high elevation locations (and
closer to normal in basins and valleys). Overnight lows remain well
above normal though. Regardless, the cooling temperatures look to
bring most, if not all of the region above snow levels, resulting in
widespread snow. Though snow is likely to dominate on Wednesday, low
elevations within the Grand Valley and across the Four Corners
region will still be too warm for much more than wet, potentially
slushy snow and minimal accumulation generally under 2 inches.
Meanwhile, our mountain ranges will continue to accumulate fluffier
snowfall with additional accumulations of 6-12" and higher localized
amounts expected on Wednesday into Thursday morning across all
ranges.
Things begin to calm down Thursday afternoon as moisture begins to
exit the region. However, some deterministic models indicate a
shortwave could pass through on Friday, bringing one more bout of
precipitation to western Colorado, focused on the San Juans and the
Uncompahgre Plateau. Ensembles are less optimistic though,
suggesting the trough will flatten out before arriving and losing
the support needed to generate these additional accumulations. Even
if we do get the favorable upper-level support, rising temperatures
will hinder snow levels and ratios, so we are likely looking at
lower accumulations even in the wetter scenario. NBM is peaking at
~50% chance of 6+" of additional accumulation over the Uncompahgre
Plateau and <30% over other high elevation areas. We will elaborate
more on this bonus round of precipitation when model guidance
converges, but it's worth keeping an eye on.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1032 AM MST Mon Feb 16 2026
Strong gusts, low cigs, and reduced vis from snow and rain
showers are all expected throughout the TAF period. Gusts of
25-35 knots are likely to develop at all terminals this
afternoon and tomorrow afternoon with breezy winds being
maintained overnight. Look for precipitation to begin at KVEL
and KCNY tonight near midnight before storms pass over all
Colorado terminals throughout tomorrow morning and afternoon. As
storms move overhead, looks for cigs to fall below ILS
breakpoints. Precipitation should reduce vis at all terminals to
MVFR/IFR, and KASE, KEGE, KRIL, KTEX, and KGUC may potentially
reach LIFR/VLIFR conditions as stronger snow bands pass through
in the late morning and through the afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 5 AM to 5 PM MST Tuesday for COZ001-002-007-
008-014-020>022.
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for COZ003-005-023.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Thursday for COZ004-009-010-012-013-017>019.
UT...Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for UTZ023-025-028.
&&
SHORT TERM...KJS
LONG TERM...BW
AVIATION...TGJTHazardous weather outlook, Feb 16, 2:01 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
201 AM MST Mon Feb 16 2026
COZ001>014-017>023-UTZ022>025-027>029-170915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
201 AM MST Mon Feb 16 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Winds will begin to increase across the higher terrain today ahead of
a strong storm system arriving overnight. Wind gusts of 35 to 55 mph
over exposed ridges and higher peaks above 9000 feet will be possible.
The upstream storm system arrives overnight combining the threat of
snowfall with these strong winds by sunrise. Moderate to heavy snow
rates and areas of blowing snow will create hazardous travel
conditions over the much of the high country.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
As this strong system works through western Colorado Tuesday morning
an additional threat of snow squalls will be possible. Travelers
along I-70 from Rifle to Vail Pass and adjacent mountain corridors
should be prepared for quickly changing weather and road conditions.
Visibility less than 1/2 mile due to strong wind gusts and heavy
snowfall rates along with flash freezing of road surfaces will be
threats with snow squalls or heavy snow bands moving through Tuesday
morning. Moderate to heavy snow rates and strong winds will remain
threats Tuesday afternoon through Wednesday afternoon over the
mountains and higher valley locations. Be prepared for an extended
period of hazardous winter travel and consider delaying travel plans.
A lull in widespread heavy snow rates and winds is still expected
Wednesday night into Thursday before another system moves in for the
late week period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However snow and
road reports are welcome as this strong winter storm system arrives
tomorrow morning.
Winter Storm, Southwestern San Juan Mountains
- When
- February 16, 4:00 PM MST to February 19, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 12 to 36 inches of snow fell across the area with locally higher amounts up to 46 inches at Sharkstooth. 21.5 inches of snow was reported at Dolores 16.8 ENE. Winds gusted in the 45 to 55 mph range with a peak wind gust of 58 mph at Stevens Field Airport located 3 miles northwest of Pagosa Springs.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 16, 10:00 PM MST to February 19, 12:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 10 to 25 inches of snow fell across the area with locally higher amounts up to 46 inches at Schofield Pass. 20 inches of snow was reported at McClure Pass. Wind gusts were in the 45 to 70 mph range on average with a peak wind gust of 87 mph at Monarch Pass.
Winter Storm, Northwestern San Juan Mountains
- When
- February 16, 11:00 PM MST to February 19, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 10 to 24 inches of snow fell across the area with up to 27 inches at Lizard Head Pass. Winds gusted in the 50 to 65 mph range with a peak wind gust of 66 mph at Huntsman Mesa RAWS.
Winter Storm, Elkhead and Park Mountains
- When
- February 17, 12:00 AM MST to February 19, 4:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 11 to 20 inches of snow fell across the area with 11.5 inches reported at Steamboat Springs 2.0 ESE. Winds gusted in the 55 to 75 mph range at Storm Peak Lab with a peak wind gust of 78 mph.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- February 17, 1:00 AM MST to February 18, 2:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally around 12 inches of snow fell at Columbine Pass in the higher elevations. Winds gusted in the 45 to 55 mph range.
Winter Storm, Roan and Tavaputs Plateaus
- When
- February 17, 2:00 AM MST to February 18, 8:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- State Official
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Douglas Pass reported 17 inches of snow. Winds gusted in the 45 to 75 mph range with a peak wind gust of 86 mph at Douglas Pass.
Winter Storm, Grand and Battlement Mesas
- When
- February 17, 3:00 AM MST to February 18, 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 12 to 24 inches of snow fell across the area with locally higher amounts up to around 31.5 inches at Park Reservoir. Winds gusted in the 40 to 55 mph range with a peak wind gust of 55 mph at Mesa.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 17, 3:00 AM MST to February 19, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 16 inches of snow fell across the area with locally higher amounts up to around 28.5 inches at Castle Peak. 9.5 inches of snow was reported at Vail 2.1 ENE. Winds gusted in the 45 to 65 mph range.
Winter Storm, Flattop Mountains
- When
- February 17, 3:00 AM MST to February 18, 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 7 to 15 inches of snow fell across the area with locally higher amounts up to 30 inches at Bison Lake. Winds gusted in the 45 to 60 mph range with a peak wind gust of 60 mph at Storm King Mountain RAWS.
Winter Weather, Upper Yampa River Basin
- When
- February 17, 4:00 AM MST to February 19, 4:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 4 to 11 inches of snow fell across the area with 11.3 inches reported at Steamboat Springs 1.9 E. Winds gusted in the 30 to 40 mph range with a peak wind gust of 48 mph at US 40 at Milner.
Winter Weather, Animas River Basin
- When
- February 17, 5:00 AM MST to February 18, 8:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts up to 13.6 inches of snow reported at Hesperus 13.3 SSW over a 3 day period. Winds gusted in the 25 to 50 mph range with a peak wind gust of 58 mph at the Durango-La Plata County Airport with visibility down to quarter mile at times in snow squalls.
Winter Storm, San Juan River Basin
- When
- February 17, 6:00 AM MST to February 18, 8:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 5 to 12 inches of snow fell across the area with 12.7 inches of snow reported at Pagosa Springs 1.6 SSW. More than half of the area received over 8 inches of snow. Winds gusted in the 25 to 50 mph range with a peak wind gust of 58 mph at Stevens Field located 3 miles northwest of Pagosa Springs with visibility less than a quarter mile at times in snow.
Winter Weather, Central Colorado River Basin
- When
- February 18, 4:00 PM MST to February 19, 12:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with 6.3 inches reported at Basalt 5.8 E. Winds gusted in the 25 to 35 mph range at the onset with a peak wind gust of 37 mph at Eagle County Regional Airport with a visibility of 0 miles due to a snow squall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 16 to 19, 20262 deaths · 4 injured · $1.5 million · 21 events
- Flash Flooding and Winter Storm in California, February 16 to 19, 202670 kt wind · 63 events
- Blizzard and Winter Storm in Alaska, February 16 to 20, 202622 events
- Heavy Snow and High Wind in Nevada, February 16 to 18, 20262 injured · 60 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, February 16 to 18, 202676 kt wind · 16 events
- High Wind in Wyoming, February 16 to 17, 202676 kt wind · 16 events
- Winter Storm and High Wind in Idaho, February 16 to 17, 202662 kt wind · 14 events
- High Wind in Montana, February 16 to 17, 202670 kt wind · 11 events
- Flash Flood and Flooding in California, February 16 to 19, 202650 kt wind · 11 events
- High Wind in Wyoming, February 16 to 18, 2026$1,000 · 83 kt wind · 10 events
- High Wind in Colorado, February 16 to 17, 202676 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 16 to 18, 202658 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317697, 1317693, 1317696, 1317688, 1317695, 1317687, 1317691, 1317692, 1317694, 1317689, 1317698, 1317699, 1317690.